Virginia, 2017Damaging Winds in Virginia, February 25, 2017
February 25, 2017 · NWS RNK · 2 events in 2 counties and zones
A band of showers and thunderstorms ahead of a cold front re-developed during the afternoon of February 25th. One of these storms reached severe levels and brought down a couple of trees in the central Piedmont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms ahead of a cold front re-developed during the afternoon of February 25th. One of these storms reached severe levels and brought down a couple of trees in the central Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 25, 8:47 AM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Feb 25, 8:47 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
847 AM EST Sat Feb 25 2017
.SYNOPSIS...
An intense cold front will cross through the Mid Atlantic region
today, triggering showers and thunderstorms and leading in much
colder air and strong gusty winds tonight. High pressure will
cover much of the eastern United States on Sunday then will move
off the southeast coast on Monday. A low pressure system will
develop in the southern plains on Monday and track into the
Tennessee Valley by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 830 AM EST Saturday...
Issued an update on PoPs through today, mainly to focus on two
convective areas over the New River Valley and Alleghany
Highlands. These areas of showers continue to track to the
northeast (almost parallel to the Blue Ridge) through this
morning. Light rain will follow these showers tracking over the
mountains through the rest of the morning. There maybe a rain
shadow over the foothills late this morning, then a redeveloping
line over the piedmont this afternoon. No other updates at this
time.
As of 430 AM EST Saturday...
At 4AM a strong cold front extended from Lake Erie to eastern
Kentucky to southwest Alabama. A pre-frontal band of showers
and thunderstorms was just ahead of the front with the eastern
edge of this line just reaching Smyth and Tazwell Counties.
Winds will temporarily turn to the west behind the line then
resume a southwest direction until the main front comes through.
Models were in very close agreement with the timing of the
front. Expecting the boundary to move through southeast West
Virginia and far southwest Virginia this morning. The front
will continue to move east during the day and will be exiting
the area east of Danville and Lynchburg between 4PM and 6PM late
this afternoon.
A general weakening trend is expected in the band of showers and
thunderstorms as it crosses the Appalachians then more showers
and stronger thunderstorms will redevelop east of the Blue Ridge
this afternoon.
Temperatures will be in the 50s and 60s ahead of the front and
will be falling behind the front. GLAMP and blend of other short
range guidance was used for the non-diurnal trend. Between
12Z/7AM this morning and 12Z/7AM Sunday morning 850mb
temperatures drop from around +10 to a range of -10 to -2. This
strong cold aid advection will combine with decent pressure
rises of +5 to +10MB/6hrs to produce gusty winds behind the
front. For now do not have any advisory (40kt/46mph)gusts in the
forecast but day shift will have a chance to re-evaluate. Threat
for higher wind gusts will continue to be highlighted in the
Hazardous Weather Outlook.
Air mass gets cold enough for snow in the western upslope area
of southeast West Virginia after 00Z/7PM. No change needed to
snowfall amounts/liquid equivalent based on the latest
guidance.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM EST Saturday...
High pressure over eastern Kentucky Sunday morning will move east
across the region and push off the Atlantic coast by Sunday night.
Gusty westerly winds Sunday morning will diminish Sunday afternoon
as the high builds east. High temperatures Sunday will range from
the mid 30s in the lower 50s in the Piedmont. Light southwest winds
are expected Sunday night under increasing clouds. Low temperatures
Sunday night will vary from the mid 20s in the mountains to the mid
30s in the Piedmont.
Zonal flow aloft will develop across the CONUS Monday. Southwest
winds will result in warm air advection, increasing moisture and
threat for showers. Kept the highest pops in the southwest portion
of forecast area. High temperatures Monday will warm into the mid
40s in the mountains to near 60 degrees in the southeast.
Shortwaves rotating eastward in the upper flow will create the
potential for scattered rain showers Monday night. Low temperatures
Monday night will generally be from the upper 30s in the northern
mountains to the upper 40s in the Piedmont.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 AM EST Saturday...
Zonal flow will promote warming temperatures for mid week with main
focus for precipitation centered around noisy southern stream short
wave energy which models are having difficulty timing.
Through Wednesday, the region is expected to remain in a deep
southwest flow in advance of a developing trough across the
Central Plains states. The GFS continues to be more progressive
in depicting pieces of energy streaming across the area, each
with the potential for additional rounds of precipitation,
especially on Wednesday. CAPE is also forecast to peak on
Wednesday, and with trough generally forecast to come through
during the day this suggest potential for thunderstorms. Since
models have not quite nailed down the timing will list the
threat as slight chance attm.
Cold front will push off the Atlantic coast Wednesday night. The
timing is a little slower on ECMWF compared to GFS. Northwest flow
upslope rain and snow showers are possible Thursday, supported by
both GFS and ECMWF. Drier weather returns for Friday into Saturday.
Temperatures will peak by Wednesday followed by lowering numbers for
Thursday behind the trough, dry weather and near seasonal
temperatures returning Thursday night into Saturday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 725 AM EST Saturday...
A cold front was just west of KBLF at 12Z. Models showed good
clustering which increases confidence in the timing of this
front. Expect the boundary to continue to move east. The front
will be passing east of KLYH and KDAN between 21Z/4PM and
00Z/7PM.
Showers and thunderstorms are expected along the front with MVFR
ceilings and visibilities and gusty winds. The storms may
intensify east of the Blue Ridge this afternoon but confidence
too low to include strong thunderstorm induced winds at KLYH and
KDAN at this time.
Much colder air will surge into the Mid Atlantic region behind
this front today and tonight. The strong cold air advection
combined with large pressure rises will lead to wind gusts of 25
to 35kts, especially after 00Z/7PM and at higher elevations.
High pressure will cover the region behind the front for late
Sunday into Monday with VFR expected under lighter winds.
Extended Aviation Discussion...
A warm front is expected to stay near us Monday night into
Tuesday keeping a threat of showers around with sub-VFR
possible. Another wave of low pressure will likely prolong the
sub-VFR conditions with the next round of heavier showers
possible on Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KK
LONG TERM...KK/PM
AVIATION...AMS/JH
Hazardous weather outlook, Feb 25, 9:42 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
942 AM EST Sat Feb 25 2017
NCZ001-018-VAZ015>017-261445-
Ashe-Watauga-Grayson-Carroll-Floyd-
942 AM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
West to northwest wind may gust 45 to 50 mph this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002>004-019-020-VAZ007-009>014-018>020-032-WVZ042>044-507-508-
261445-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
942 AM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
West to northwest wind may gust 40 to 45 mph this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ046-047-058-059-261445-
Appomattox-Buckingham-Halifax-Charlotte-
942 AM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms this afternoon. The
primary threat is damaging wind.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ022>024-033>035-043>045-261445-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-
942 AM EST Sat Feb 25 2017
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
West to northwest wind may gust 40 to 45 mph this afternoon and
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Feb 25, 7:14 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
714 AM EST SAT FEB 25 2017
VAZ011-013-014-018>020-022-WVZ044-507-508-251315-
Giles-Bath-Pulaski-Montgomery-Craig-Roanoke-Alleghany-Western
Greenbrier-Eastern Greenbrier-Monroe-
714 AM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ROANOKE AND ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA...
PULASKI...GILES AND CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...WESTERN
BATH COUNTY IN WEST CENTRAL VIRGINIA...MONTGOMERY COUNTY IN
SOUTHWESTERN VIRGINIA...GREENBRIER AND MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...THE CITY OF COVINGTON AND THE CITY OF
RADFORD...
At 711 AM EST, radar indicated showers and strong thunderstorms were
located along a line extending from near Leonard to near Pulaski.
Movement was northeast at 40 mph.
Winds of 20 to 30 mph are likely, with the stronger storms producing
winds up to 40 mph.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Alleghany...
and Pulaski.
This includes The following Locations Virginia Tech and The West
Virginia State Fairgrounds.
Stay inside and away from windows until the storms pass. In
addition, heavy rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3766 8000 3764 8003 3761 8001 3717 8016
3697 8082 3700 8086 3825 8046 3827 8044
3822 8036 3811 8036 3805 8026 3804 8016
3806 7996 3810 7993 3813 7995 3818 7992
3827 7980
TIME...MOT...LOC 1211Z 243DEG 36KT 3815 8042 3708 8077
ASSpecial weather statement, Feb 25, 8:25 AM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
825 AM EST SAT FEB 25 2017
VAZ019-020-023-024-251400-
Botetourt-Bath-Rockbridge-Alleghany-
825 AM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY...NORTHWESTERN ROCKBRIDGE...CENTRAL BATH AND
NORTH CENTRAL BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...
At 824 AM EST, a strong thunderstorm was located over Clifton Forge,
moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Clifton Forge...
Goshen...
Millboro...
Hot Springs...
and Iron Gate.
LAT...LON 3818 7951 3817 7952 3815 7953 3817 7949
3817 7944 3815 7944 3809 7949 3802 7937
3770 7981 3786 8000 3820 7957
TIME...MOT...LOC 1324Z 225DEG 52KT 3783 7983
WPSpecial weather statement, Feb 25, 8:31 AM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
831 AM EST SAT FEB 25 2017
VAZ012>014-016-017-251400-
Pulaski-Floyd-Montgomery-Wythe-Carroll-
831 AM EST SAT FEB 25 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...CENTRAL FLOYD...EAST CENTRAL WYTHE...
NORTHEASTERN CARROLL AND SOUTHERN MONTGOMERY COUNTIES AND THE CENTRAL
CITY OF RADFORD...
At 831 AM EST, a strong thunderstorm was located near Sylvatus,
moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Hillsville...
and Indian Valley.
LAT...LON 3675 8075 3688 8085 3725 8036 3704 8015
TIME...MOT...LOC 1331Z 230DEG 45KT 3687 8070
WP
Special weather statement, Feb 25, 12:20 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1220 PM EST SAT FEB 25 2017
VAZ034-035-045-046-251800-
Amherst-Campbell-Bedford-Appomattox-
1220 PM EST SAT FEB 25 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTHEASTERN CAMPBELL...AMHERST...AND
NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF LYNCHBURG...
At 1220 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Pleasant View to near Goode.
Movement was northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Amherst...
Concord...
Clifford...
and Forest.
This includes The following Locations Liberty University and
Lynchburg Airport.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3734 7891 3726 7949 3764 7930 3770 7899
3768 7898 3768 7897 3767 7897 3766 7896
3754 7890 3755 7888 3755 7887
TIME...MOT...LOC 1720Z 243DEG 25KT 3757 7923 3729 7943
PWThunderstorm Wind, Campbell
- When
- February 25, 12:40 PM EST
- Where
- Campbell County, 2.19 mi W of Lynchburg City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.420, -79.190
Thunderstorm winds split part of a tree near Lynchburg which then damaged a chain link fence.
Thunderstorm Wind, Amherst
- When
- February 25, 12:52 PM EST
- Where
- Amherst County, 1.24 mi WSW of Lowesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.710, -79.089
Thunderstorm winds brought down several large tree limbs on Indian Valley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 25, 20171 death · 1.25 in hail · 22 events
- Tornadoes and Hail in Pennsylvania, February 25, 2017$300,000 · EF2 · 12 events
- Hail and Damaging Winds in Pennsylvania, February 25, 2017$6.0 million · 1 in hail · 17 events
- Tornadoes and Damaging Winds in Massachusetts, February 25, 20171 injured · $678,000 · EF1 · 9 events
- Tornado in Pennsylvania, February 25, 2017$200,000 · EF1 · 1 event
- Flooding and Damaging Wind in Vermont, February 25 to 26, 2017$190,000 · 55 kt wind · 8 events
- Flash Flooding in Pennsylvania, February 25, 2017$225,000 · 3 events
- Damaging Winds in New York, February 25, 2017$95,000 · 55 kt wind · 4 events
- Damaging Winds in New York, February 25, 2017$80,000 · 52 kt wind · 4 events
- Flash Flooding in New York, February 25, 2017$80,000 · 2 events
- Hail and Damaging Wind in New York, February 25, 2017$75,000 · 1.5 in hail · 2 events
- Tornado and Hail in Maryland, February 25, 2017EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682344, 682341.